advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Goodview, Virginia, USA:

My nine-year-old son was recently diagnosed with type 1 diabetes. He gets insulin shots up to four times a day. He gets eight units of Levemir at 9 p.m. and NovoLog if his blood sugar is over 100 mg/dl [5.6 mmol/L]. In the morning, his levels range from 60 mg/dl [3.3 mmol/L] to 100 mg/dl [5.6 mmol/L]. Some days at school, it spikes to over 400 mg/dl [22.2 mmol/L].

Yesterday, he played outside. At 6 p.m., his blood sugar was 129 mg/dl [7.2 mmol/L] so he got two units of NovoLog. At 8 p.m., he was 169 mg/dl [9.4 mmol/L]. He was due a snack and insulin shot by 9 p.m. During this hour, he drank 20 to 24 ounces of water and his blood sugar levels spiked to 321 mg/dl [17.8 mmol/L]. I thought water brought the levels down, not up.

Answer:

I'm not completely certain of your question.

Has your diabetes team given you a "correction formula" to use to bring unexpectedly high glucose levels down? Very often, this involves providing you a "target glucose" and a "sensitivity factor." The target is what you aim for the glucose to be. You can have different targets for different situations. For example, the daytime target might be 120 mg/dl, but the bedtime target might be 150 mg/dl [8.3 mmol/L]. The target during athletics might be different still.

The sensitivity factor is an estimate of how responsive the child is to insulin. There are several rules-of-thumb to try to determine this. An easy method would be to reflect on how much you've experienced the child's glucose dropping when you give him one unit of NovoLog. If one unit drops him by 75 mg/dl [4.2 mmol/L], then that's the sensitivity factor.

So, for example, if the glucose level is actually 372 mg/dl [20.7 mmol/L] and you want to aim for 120 mg/dl [6.7 mmol/L], you'd give about three to three and a half units of NovoLog to get you there. (372-120)/75 = 3.4

Your own diabetes team should work with you on this. I would not necessarily advise you to begin this on your own.

As for the use of water. Water does not simply "bring the glucose down." If it did, why would you need insulin? Rather, drinking water tries to assure that the child will not get dehydrated and to try to stave off ketosis as the child would otherwise do with high glucoses (leading to increased urination, etc.). If drinking water does bring glucose levels down, then perhaps some of the higher glucose was, at least in part, due to concentration of the glucose in a partially dehydrated bloodstream. If water use does not bring glucose down OR if there are ketones present with high glucose, this probably reflects relative insufficient insulin on board and it is time to give an extra injection.

DS

DTQ-20070320110040
Original posting 22 Mar 2007
Posted to Hyperglycemia and DKA

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.